Clinical Research Papers:
The synergistic effect of dual use of amphetamine-type stimulants and ketamine on drug-induced psychotic symptoms in Chinese synthetic drug users
PDF | HTML | How to cite
Metrics: PDF 1304 views | HTML 4057 views | ?
Xue-Bing Liu1,2, Yao Zhang3, Xu-Yi Wang1 and Wei Hao1
1 Mental Health Institute of the Second Xiangya Hospital, Central South University, The China National Clinical Research Center for Mental Health Disorders, National Technology Institute of Psychiatry, Key Laboratory of Psychiatry and Mental Health of Hunan Province, Changsha, Hunan, China
2 Affiliated Wuhan Mental Health Center, The Ninth Clinical School, Tongji Medical College of Huazhong University of Science & Technology, Wuhan, Hubei, China
3 Wuhan Wudong Hospital, Wuhan Second Mental Hospital, Wuhan, Hubei, China
Yao Zhang, email:
Wei Hao, email:
Keywords: amphetamine-type stimulants; ketamine; psychotic symptoms; synergistic effect
Received: January 31, 2017 Accepted: March 11, 2017 Published: March 22, 2017
The use of amphetamine-type stimulants (ATS) and ketamine is of particular clinical concern because of its associated psychotic symptoms. In Chinese clinical practice, ATS and ketamine are commonly used simultaneously, but very few studies have reported the symptom profile of users who use both drugs. This study determined whether the combined use of ATS and ketamine is associated with more psychotic symptoms than either ATS or ketamine alone. According to drug use characteristics, 375 Chinese synthetic drug users were categorized into 2 pairs of comparison groups: ATS-only (n=125) vs. ATS-mainly (ATS most of the time and ketamine sometimes, n=150) and ketamine-only (n=38) vs. ketamine-mainly (ketamine most of the time and ATS sometimes, n=62). We used the Chinese Brief Psychiatric Rating Scale (BPRS) to assess these patients’ psychotic symptoms. ATS-mainly group had more anxiety/depression and anergia symptoms than ATS-only group (p<0.001), and ketamine-mainly group had more thinking-disorder, activity and hostility-suspicion symptoms than ketamine-only group (p≤0.001). These findings indicate that ATS may exacerbate the thinking-disorders, activity and hostility-suspicion symptoms of ketamine users, and ketamine may exacerbate anxiety/depression and anergia symptoms of ATS users.
All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.